, Volume 40, Issue 10, pp 2113-2116

Primary biliary cirrhosis induced by interferon-α therapy for hepatitis C virus infection

Purchase on Springer.com

$39.95 / €34.95 / £29.95*

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Summary

Interferon-α is known to exacerbate and in some cases induce a variety of autoimmune disorders. In this report we describe the onset of primary biliary cirrhosis in a 55-year-old woman without evidence of preexisting autoimmune diseases receiving recombinant interferon-α2a for chronic active hepatitis C. Shortly after discontinuating interferon therapy, alkaline phosphatase levels started to rise up to three times the normal range. Anti-mithocondrial antibodies were found to be positive at a high titer, and liver biopsy showed a picture of chronic active hepatitis along with primary biliary cirrhosis features (overlap syndrome). Primary biliary cirrhosis should be considered in the differential diagnosis in any patient treated with interferon-α with unexplained elevation of serum alkaline phosphatase.